Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 28, NWS Caribou, ME

August 9, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 9, 2018, 4:22 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 10, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2018, 4:22 PM EDT (20:22 UTC)
In effect from
Aug 10, 2018, 8:00 AM EDT
Expired
Aug 10, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

906 
WHUS41 KCAR 092022
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
422 PM EDT Thu Aug 9 2018

MEZ029-030-100430-
/O.NEW.KCAR.BH.S.0028.180810T1200Z-180811T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
422 PM EDT Thu Aug 9 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from Friday morning through
Friday evening.

* Location...Acadia National Park...Schoodic Point...Lamoine State
  Park...Castine...Roque Bluffs State Park...Quoddy Head State
  Park

* Beach Hazard...The warm air temperatures in the upper 70s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid to upper 50s.

* Timing...Friday

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
3 follow-up statements
952 
WHUS41 KCAR 100207
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1007 PM EDT Thu Aug 9 2018

MEZ029-030-110000-
/O.CON.KCAR.BH.S.0028.180810T1200Z-180811T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
1007 PM EDT Thu Aug 9 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the upper 70s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid to upper 50s.

* Timing...Friday

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
235 
WHUS41 KCAR 100705
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
305 AM EDT Fri Aug 10 2018

MEZ029-030-110000-
/O.CON.KCAR.BH.S.0028.180810T1200Z-180811T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
305 AM EDT Fri Aug 10 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the upper 70s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid to upper 50s.

* Timing...Friday

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

VJN
154 
WHUS41 KCAR 110001
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
801 PM EDT Fri Aug 10 2018


MEZ029-030-110115-
/O.EXP.KCAR.BH.S.0028.000000T0000Z-180811T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
801 PM EDT Fri Aug 10 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 9, 1:57 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 9, 1:57 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
157 PM EDT Thu Aug 9 2018

.SYNOPSIS...
Low pressure will track across the northern parts of the state
today. The low will continue into the Maritimes tonight as it pulls
a cold front through. Canadian high pressure will begin building
in on Friday and will crest over the region this weekend.
&&

.NEAR TERM /THROUGH TONIGHT/...
145pm update...Added mention of damaging winds during the next
several hours for portions of southern Penobscot, southern
Aroostook, Hancock and Washington counties. The initial line of
storms crossing southern Penobscot county have felled power
lines and trees.

11 AM Update: The next round of showers and thunderstorms will
develop with afternoon heating and the cold fronts that will
cross this afternoon and evening. The heavier showers and
thunderstorms will likely develop in the sfc trof that is
currently over the state and propagate towards the SE corner of
the state. While cloud cover continues to look like a
mitigating factor for any severe storm development, it looks
like a narrow window of opportunity will develop this afternoon
in a line SE of a line from Mars Hill towards Dover-Foxcroft.
With brief clearing and heating above 80F... and dew points
above 70F, strong storms could quickly form and move
southeastward. With strong cooling aloft as the upper trough
approaches, ample SBCAPE will quickly become available along
with sufficient bulk shear for storm organization. The 12Z GYX
sounding reflects this potential. The entrance to a strong upper
jet will also intersect this area during the afternoon. Have
added mention of some severe storms, gusty winds and small hail
with the thunderstorms in the aforementioned area of concern.

Orgnl Disc: Rain/Shwrs are filling in across the Rgn from QB,
spcly across the N. Some ptns of the NW already have received 1
to 2 inches with the heaviest amts near the QB border where we
have already issued an flood adv for small streams. Sig rnfl
will move into NE ptns of the FA ovr the next few hrs with
lesser amts to the S xcpt Downeast areas where a cluster of
heavier shwr/tstms are movg NE toward SE NB. Behind the initial
s/wv resulting in this current batch of shwrs and embedded
tstms,there could be a relative break in the action where shwrs
become lighter and more scattered. Models then indicate the
potential of another line of shwrs with sct tstms forming later
this aftn from NERN to Cntrl ptns of the FA just ahead of a cold
front with tstm intensity potential being dependent on how much
sunshine/sfc htg occurs prior to development. For now, we
mention hvy downpours and gusty winds as enhanced elements with
the worst case scenario being lclzd svr stms due to bowing ln
segments due to 30 to 35 kt of 0-6km bulk shear. Hi temps will
be cooler again due to xtnsv cld cvr and shwrs.

Tstms will end by erly to mid eve and shwrs will become sct and
lgtr this eve behind the cold front with shwrs ending late tngt
leaving some low SC cldnss across Nrn ptns of the FA. Ovrngt
lows by daybreak Fri will be cooler under the influence of a NW
breeze than the last few morns, with a noticeable drop in
humidity.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Low pressure will be exiting through the northern Maritimes on
Friday as Canadian high pressure builds in from central Canada.
This will push some of the coolest weather we have seen in a
long time across the area Friday with highs over the north only
near 70 and highs Downeast in the mid to upper 70s. Cool air in
the mid levels will likely result in lots of cumulus clouds,
especially over the north, making the day partly cloudy to at
times mostly cloudy. This will be followed by a clear and cool
night Friday night as high pressure crests over the region. Some
steam fog is likely along the rivers by sunrise Saturday
morning, especially over the north. High pressure will remain
across the area Saturday bringing a mostly sunny and seasonable
day as upper level ridging builds back over the area.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure will remain over the area Saturday night bringing
a tranquil night followed by mostly sunny and quiet day on
Sunday. Upper level ridging will remain over the area Sunday
while weak surface high pressure slowly begins to drift east of
the region. This will bring another mostly sunny day with
temperatures a little warmer than Saturday. Monday will remain
dry, tranquil and warm. However, the upper level ridge will
begin to break down as low pressure along the Mid-Atlantic coast
supported by a trough in the Midwest begins to lift north. This
will bring increasing clouds, mainly Downeast, late in the day.
However, Monday should remain dry across the region. Moisture
ahead of the Midwestern trough will lift north across the area
Tuesday bringing increasing clouds over the rest of the region
with a chance of some rain, mainly Downeast early and over the
rest of the region during the afternoon. Showers may continue
into Wednesday as the trough opens and lifts northeast across
the area.
&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: IFR clgs and vsbys are xpctd all sites til mid morn
with shwrs and patchy fog. Aftwrds, conditions will improve to
MVFR late this morn and erly aftn, and even low VFR with
intermittent reductions to MVFR/IFR with any tstm or heavier
shwrs. Downeast sites will remain VFR tonight, with Nrn sites
potentially MVFR late tngt with cold advcn SC.

SHORT TERM: VFR conditions are expected across the entire area
Friday through the weekend. The exception may be some patchy
river valley steam fog early Saturday morning across parts of
the north.
&&

.MARINE...
NEAR TERM: No hdlns anticipated thru this ptn of the fcst with
areas of marine fog persisting in the eve hrs as moist tropical
air conts to flow N ovr the cold Gulf of ME waters, followed by
improving vsbys behind the cold front later tngt. Went with
about 75 to 80 percent of WW3 wv guidance wv hts for this fcst
with primary wv spectra pds in the 4 to 7 sec wind driven and 8
to 12 sec swell range.

SHORT TERM: Winds and seas will remain below SCA Friday through
the weekend with tranquil weather expected as high pressure
moves across the waters.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&

Near Term...VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...VJN/Bloomer
Marine...VJN/Bloomer
Hazardous weather outlook, Aug 9, 3:32 PM EDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
332 PM EDT Thu Aug 9 2018

MEZ001>006-010-011-015>017-031-032-101945-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
332 PM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Far Northern Maine, Interior DownEast Maine, North Central
Maine, Northern Maine and West Central Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-101945-
Coastal Hancock-Coastal Washington-
332 PM EDT Thu Aug 9 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-101945-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
332 PM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 9, 1:39 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
139 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND DMG     LEVANT                  44.87N 68.93W
08/09/2018                   PENOBSCOT          ME   FIRE DEPT/RESCUE

            POWER LINES DOWN AND POLES SNAPPED. BUDGET
            RD, BLACK RD, AND UNION ST.

&&
Local storm report, Aug 9, 1:44 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
144 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     LEVANT                  44.87N 68.93W
08/09/2018                   PENOBSCOT          ME   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            LEVANT. POWER LINES DOWN AND POLES SNAPPED.
            BUDGET RD, BLACK RD, AND UNION ST.

&&
Local storm report, Aug 9, 1:50 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
150 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     KENDUSKEAG              44.93N 68.93W
08/09/2018                   PENOBSCOT          ME   EMERGENCY MNGR

            EM REPORTS 10 POWER POLES SNAPPED OFF ON RTE
            15 IN KENDUSKEAG.

&&
Local storm report, Aug 9, 2:54 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
254 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     BUCKSPORT               44.58N 68.80W
08/09/2018                   HANCOCK            ME   LAW ENFORCEMENT

            TREE DOWN ON MASTHILL RD. TREE DOWN ON
            WILLIAMS POND RD INVOLVING POWER LINES.

&&

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:51 AM EDTAreal Flood AdvisoryCARAroostook6 hr
Aug 9, 5:26 AM EDTSpecial Weather StatementCARAroostook64 min
Aug 9, 5:30 AM EDTSpecial Weather StatementCARPenobscot60 min
Aug 9, 12:30 PM EDTSevere Thunderstorm WarningCARPenobscot45 min
Aug 9, 1:11 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot49 min
Aug 9, 2:06 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot39 min
Aug 9, 2:23 PM EDTSpecial Marine WarningCAR67 min

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.